Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Reno, NV

October 16, 2011Pershing County, Nevada

NWS Reno, NV issued this special weather statement at Oct 16, 2011, 6:13 PM PDT for Pershing County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2011, 6:13 PM PDT (01:13 UTC)
Expired
Oct 16, 2011, 7:15 PM PDT
In force
62 min
Issued by
NWS Reno, NV

County Pershing County, NV

The radar

The Reno radar (KRGX), 99 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WWUS85 KREV 170113
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT SUN OCT 16 2011

NVZ004-170215-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
613 PM PDT SUN OCT 16 2011

...STRONG THUNDERSTORM MOVING TOWARD LOVELOCK...

AT 610 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF GERLACH...AND MOVING 
EAST AT 35 MPH. 

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND 
GUSTY WINDS TO 45 MPH WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LOVELOCK...OREANA...GRANITE SPRINGS   
  VALLEY HIGHWAY 399.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN LOVELOCK 
AND OREANA AROUND 7 PM. DRIVERS SHOULD PREPARE FOR STRONG GUSTY 
CROSS WINDS...SLICK ROADS DUE TO MODERATE TO HEAVY RAINFALL AND 
REDUCED VISIBILITY. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN 
ON YOUR HEADLIGHTS.

&&

LAT...LON 4030 11814 4005 11828 4038 11916 4055 11907
TIME...MOT...LOC 0108Z 292DEG 32KT 4043 11900

$$

BRONG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Oct 16, 4:22 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 16, 4:22 PM PDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
422 PM PDT SUN OCT 16 2011

.UPDATE...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
NORTH OF SUSANVILLE AND LOVELOCK...STORMS WILL CONTINUE THROUGH 7
PM AS DAYTIME HEATING HELPS TO BOOST INSTABILITY AND LIFT FROM A
TROUGH MOVING EAST ALONG THE OREGON BORDER.

STORMS WILL AFFECT TRAVEL ALONG HIGHWAY 447 FROM GERLACH AND
EMPIRE NORTHWARD INTO THE SURPRISE VALLEY AND MAY REACH INTERSTATE
80 BETWEEN LOVELOCK AND WINNEMUCCA AFTER 5 PM. OUTFLOW WINDS TO 50
MPH...BLOWING DUST...BRIEF MODERATE RAIN FALL ARE LIKELY WITH THE
STORMS. BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 213 PM PDT SUN OCT 16 2011/

SHORT TERM...

ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING ACROSS
MODOC AND NORTHERN WASHOE COUNTIES AHEAD OF AN APPROACHING
SHORTWAVE TROUGH. EXPECT THESE SHOWERS TO REMAIN CONFINED TO AREAS
MAINLY NORTH OF GERLACH THIS AFTERNOON. THIS ACTIVITY WILL
DIMINISH BY SUNSET AS THE TROUGH MOVES EAST OF THE AREA. DRIER
AIR ALOFT WILL MOVE OVER THE REGION THIS EVENING...SO EXPECT SKIES
TO CLEAR TONIGHT.

HIGH PRESSURE WILL BUILD ALONG THE WEST COAST ON MONDAY. MODEL 700
MB TEMPS QUICKLY JUMP TO 8C ACROSS WESTERN NEVADA BY TUESDAY
MORNING. MODEL SOUNDINGS SHOW THE WARMING WILL FIRST OCCUR
ALOFT...WHICH WILL LIMIT VERTICAL MIXING ON MONDAY FOR PRESCRIBED
BURNING. AFTERNOON HIGHS WILL RUN 5-10 DEGREES ABOVE NORMAL ON
MONDAY AND TUESDAY...WITH THE WARMEST TEMPS ON TUESDAY AFTERNOON.

THE CUTOFF AREA OF LOW PRESSURE CURRENTLY CENTERED OFF THE
CALIFORNIA COAST NEAR 30 N 135 W WILL LIFT NORTHEAST ACROSS
CALIFORNIA ON TUESDAY NIGHT. THE MODELS CONTINUE TO BE IN GOOD
AGREEMENT ON THE TIMING OF THIS SYSTEM AND THAT IT WILL BE
MOISTURE STARVED. THE BEST CHANCE OF PRECIP LOOKS TO BE ACROSS
PERSHING AND CHURCHILL COUNTIES ON WEDNESDAY. MAINTAINED THE
SLIGHT CHANCE POPS FOR LATE TUESDAY NIGHT AND WEDNESDAY FOR AREAS
MAINLY NORTH OF US 50. MYRICK

LONG TERM...THURSDAY THROUGH SUNDAY...

THURSDAY...A FLAT RIDGE BUILDS INTO THE WEST COAST PROVIDING CLEAR
SKIES AND WARMER TEMPERATURES. SHOULD SEE AFTERNOON TEMPERATURES IN
THE LOW-MID 70S IN THE WESTERN NV VALLEYS AND MID 60S IN THE SIERRA
VALLEYS. THE FLAT RIDGE...AND THESE TEMPERATURE RANGES AS
WELL...SHOULD BE FAIRLY PERSISTENT THROUGH AT LEAST SATURDAY. MODEL
FORECASTS SHOW DIFFERENCES IN THE STRENGTH OF THE FLAT RIDGE FOR
THE WEEKEND...BUT THERE IS A CONSENSUS THAT THE STORM TRACK WILL
REMAIN ACROSS THE PACIFIC NORTHWEST. THE SOUTHERN END OF IMPULSES
MOVING ACROSS THE PACIFIC NORTHWEST COULD BRING MID-LEVEL AND HIGH
CLOUDS TO NORTHERN CA/NV AT TIMES. DESPITE SOME DIFFERENCES AMONG
A FEW MODEL ENSEMBLE MEMBERS...THERE IS ABOVE NORMAL CONFIDENCE
THAT DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND. JCM

AVIATION...

VFR CONDITIONS WILL CONTINUE AT ALL TERMINALS. EXPECT BREEZY
WEST-SOUTHWEST WINDS THIS AFTERNOON WITH GUSTS UP TO 20KT. IFR FZFG
TO RETURN TO KTRK TONIGHT INTO MONDAY MORNING. JCM

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Oct 16, 3:44 PM PDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT SUN OCT 16 2011

NVZ004-005-170015-
NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING
PYRAMID LAKE-
344 PM PDT SUN OCT 16 2011

...THUNDERSTORMS MOVING INTO PERSHING COUNTY...

AT 336 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF THUNDERSTORMS FROM 26 MILES NORTHEAST OF GERLACH TO 23
MILES WEST OF GERLACH...AND MOVING EAST AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE
HAIL...AND GUSTY WINDS TO 40 MPH...ARE OCCURRING WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...EMPIRE...GERLACH...IMLAY...MAJUBA
  MOUNTAIN AND RYE PATCH RESERVOIR.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 447 NEAR EMPIRE AND
GERLACH AND MAY REACH INTERSTATE 80 BETWEEN LOVELOCK AND WINNEMUCCA
BY 5 PM.

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS DUE TO BLOWING DUST. RAINFALL WILL CREATE
SLICK ROADS...SLOW DOWN WHEN ENCOUNTERING RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 4067 11810 4038 11908 4061 11999 4090 11900
TIME...MOT...LOC 2241Z 284DEG 19KT 4090 11896 4063 11975

BRONG
Special weather statement, Oct 16, 4:06 PM PDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
406 PM PDT SUN OCT 16 2011

CAZ071-NVZ005-162330-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
406 PM PDT SUN OCT 16 2011

...STRONG THUNDERSTORM NEARING DUCK FLAT ALONG HIGHWAY 447...

AT 402 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF US 395 AT LASSEN-MODOC CO
LINE MOVING EAST AT 35 MPH. THIS STORM WILL CROSS HIGHWAY 447 AT
DUCK FLAT AROUND 430 PM.

OCCASIONAL LIGHTNING...STRONG GUSTY WINDS TO 50 MPH...MODERATE RAIN
AND SMALL HAIL ARE LIKELY WITH THIS STORM. GUSTY WINDS MAY PRODUCE
BLOWING DUST WITH VISIBILITY LESS THAN 3 MILES ALONG HIGHWAY 447.

DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS DUE TO BLOWING DUST. RAINFALL WILL CREATE
SLICK ROADS ON HIGHWAY 447...SLOW DOWN WHEN ENCOUNTERING RAIN AND
TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4103 11941 4078 11955 4110 12035 4119 12032
      4118 12003
TIME...MOT...LOC 2302Z 292DEG 29KT 4113 12019

BRONG
Special weather statement, Oct 16, 6:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT SUN OCT 16 2011

NVZ004-170215-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
613 PM PDT SUN OCT 16 2011

...STRONG THUNDERSTORM MOVING TOWARD LOVELOCK...

AT 610 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF GERLACH...AND MOVING
EAST AT 35 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 45 MPH WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LOVELOCK...OREANA...GRANITE SPRINGS
  VALLEY HIGHWAY 399.

THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN LOVELOCK
AND OREANA AROUND 7 PM. DRIVERS SHOULD PREPARE FOR STRONG GUSTY
CROSS WINDS...SLICK ROADS DUE TO MODERATE TO HEAVY RAINFALL AND
REDUCED VISIBILITY. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN
ON YOUR HEADLIGHTS.

&&

LAT...LON 4030 11814 4005 11828 4038 11916 4055 11907
TIME...MOT...LOC 0108Z 292DEG 32KT 4043 11900

BRONG

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.